Ischemic acute tubular necrosis due to diltiazem overdose

Akihiro Ryuge, Hideaki Shimizu, Yukako Ohyama, Makoto Yamaguchi, Atsushi Nomura, Shoichi Maruyama, Hiroshi Kitamura, Yoshiro Fujita

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Diltiazem overdose has a high mortality rate due to cardiotoxicity associated with bradycardia and hypotension. A previous article reported that this type of overdose can cause acute tubular necrosis, which was not pathologically, but rather clinically, diagnosed. We herein report the case of a 55-year-old man who sustained nonoliguric acute kidney injury after taking 60 diltiazem tablets. A kidney biopsy performed six days after admission showed ischemic, not toxic, acute tubular necrosis. The patient’s kidney function improved spontaneously. In this case report, we clarify the cause of renal impairment caused by diltiazem overdose pathologically. Physicians should therefore consider ischemic acute tubular necrosis as a cause of kidney injury in patients with diltiazem overdose.

Original languageEnglish
Pages (from-to)1149-1151
Number of pages3
JournalInternal Medicine
Volume55
Issue number9
DOIs
Publication statusPublished - 2016

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint Dive into the research topics of 'Ischemic acute tubular necrosis due to diltiazem overdose'. Together they form a unique fingerprint.

  • Cite this

    Ryuge, A., Shimizu, H., Ohyama, Y., Yamaguchi, M., Nomura, A., Maruyama, S., Kitamura, H., & Fujita, Y. (2016). Ischemic acute tubular necrosis due to diltiazem overdose. Internal Medicine, 55(9), 1149-1151. https://doi.org/10.2169/internalmedicine.55.5232